By: Scott Campbell and Julian Ellis

photosensitivityWrapping up our sun safety series, I hope people feel more comfortable with the topics of sun protection and how to choose an appropriate sunscreen. However, there is one other sun-related topic that needs to be discussed. Many people are unaware that some of the medications they are taking on a regular basis may increase their risk for getting a sunburn.

When some medications get absorbed by our body, they also get absorbed into our skin. This can be very important because that may be where we need the medication to work, such as some antibiotics or anti-inflammatory medications. Sometimes, these medications can make our skin more sensitive to the sun’s UV rays and cause it to burn easier. This is called “drug-induced photosensitivity.”

It is important to understand that while some of these medications may increase the risk of sunburns, the benefit of most of these medications strongly outweigh the risk. However, it is important to be aware of such medications and how to take the necessary steps to protect yourself from skin damage. This article will highlight the most common medications can cause sun-induced skin damage and how to minimize this risk.

What is Drug-Induced Photosensitivity?

Drug-Induced photosensitivity refers to inflammation of the skin caused by the combination of a medication and sun exposure.1 There are two different types of drug-induced photosensitivity2:

  1. Phototoxic reactions: This is the most common type. It involves sun exposure causing a change in the structure of a medication. This altered form of the medication then causes skin damage, resulting in exaggerated sunburn.
  1. Photoallergic reactions: In this reaction type, again exposure to the sun causes a change to the chemical structure of the drug. After this change, your immune system, which normally protects your body from infection, attacks the drug itself and causes an itchy rash.

Drugs Causing Photosensitivity

There are many medications that can potentially cause photosensitivity. We will focus on the most common ones. The key is whenever you are receiving a new medication:

a) Read the prescription information to see if photosensitivity is a concern or

b) Ask your pharmacist if you are unsure.

The following is a brief list of common medications that have the potential to cause photosensitivity:

  • Water-pills used for high blood pressure or excess fluid build-up: Furosemide (Lasix), Hydrochlorothiazide
  • Antibiotics used to fight infections: Ciprofloxacin, Doxycycline, Tetracycline, Ceftazadime, Trimethoprim
  • Anti-inflammatory and pain medications such as Ibuprofen (Advil/Motrin), Naproxen (Aleve), and Diclofenac (Voltaren)
  • Even some natural healthcare products such as St. John’s Wort can also cause increased sensitivity to the sun.

These medications only cause sun-sensitivity in a very small percentage of patients; however the best approach is to take steps to minimize your risk of sunburn.

Prevention of Drug-Induced Photosensitivity

There are several simple tips which can be used to help keep you safe in the sun, especially when taking a medication that can cause photosensitivity1:

  • If you are only going to be taking the medication for a short period of time, it may be best to limit your time spent in the sun.
  • Use sunscreens that protect against UVA radiation (See “Sun Protection Tips” to find out more about UV radiation).
  • The use of physical barriers such as clothing can provide additional protection from the sun.
  • When taking a photosensitizing medication, apply sunscreen more frequently than you normally would.
  • Avoid high-intensity light such as tanning beds.

By taking these steps, you can get the most benefit out of your medications, without risking any unnecessary sunburns or skin damage.

If you are concerned that you may have a drug-induced sunburn or skin reaction, you should contact your trusted pharmacy team at Canadian Compounding Pharmacy. Give us a call at 416-239-3566 or leave a comment below.

References

  1. Shields KM. Pharmacists Letter: Drug-Induced Photosensitivity. Accessed August 10, 2013
  2. Institute for Safe medication Practices. 2007. Drug-Induced Photosensitivity. Accessed August 10, 2013